Pennsylvania, 2009

Flash Flooding and Hail in Pennsylvania, June 17 to 18, 2009

June 17 to 18, 2009 · NWS PBZ · 17 events in 5 counties and zones

A deep upper trough and low pressure moving across the Ohio Valley pushed warm and humid air northward ahead of a cold front moving east with the surface low. Severe thunderstorms were widespread across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9.8 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A deep upper trough and low pressure moving across the Ohio Valley pushed warm and humid air northward ahead of a cold front moving east with the surface low. Severe thunderstorms were widespread across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. Significant flash flooding occurred over eastern Allegheny and western Westmoreland counties in Pennsylvania with estimated damage of 18 million dollars to public infrastructure and private buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 17, 3:19 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 17, 3:19 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
419 PM EDT WED JUN 17 2009

.SYNOPSIS...
A SERIES OF LOW PRESSURE SYSTEMS WILL CONTINUE TO GENERATE PERIODS
OF SHOWERS AND THUNDERSTORMS FOR THE REGION INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LOW PRESSURE WILL CONTINUE AN EAST/NORTHEAST TRUNDLE ACROSS OHIO
THIS EVENING WITH ASSOCIATED WARM FRONT COMPLETING A LIFT ACROSS
THE UPPER OHIO VALLEY. WIDESPREAD RAIN TO THE NORTH OF THE
BOUNDARY CONTINUED TO LIFT NORTHWARD AS OF MIDDAY, LEAVING A MOIST
BOUNDARY LAYER FOR THIS AFTERNOONS WARMING TO FURTHER DESTABILIZE.

WITH UPPER/MID LEVEL TROUGH PROGRESSING ACROSS THE GREAT LAKES/JET
STEAK OUT OF THE MIDWEST TO PROVIDE SUPPORT, GOOD SHOWER AND
THUNDERSTORM CHANCES MAY BE EXPECTED THROUGH THE EVENING...BEST
OPPORTUNITY FOR WHICH WILL OCCUR WHERE BETTER INSTABILITY
RESIDES. GIVEN SATELLITE PICS OF CLOUD BREAKS AND RESULTANT
WARMING TEMPERATURES, THIS INSTABILITY AXIS HAS DEVELOPED OVER
EASTERN OHIO TO ABOUT THE WV PANHANDLE. THESE AREAS WILL CONTINUE
TO BE MONITORED THROUGH THE EVENING FOR ADDITIONAL CONVECTIVE
INITIATION.

SEVERE THREAT CONTINUES WITH HEALTHY DEEP LAYER SHEAR PROFILE
WITH A CROSSING JET STREAK. SHOULD ADDITIONAL STORMS DEVELOP WITH
SUFFICIENT UPDRAFT/INSTABILITY, ROTATION/SUPERCELL DEVELOPMENT
REMAINS A POSSIBILITY WITH SEVERE HAIL, ALONG WITH AN ISOLATED
TORNADO HOWEVER, PRIMARY THREAT WILL BE FROM DAMAGING WIND VIA
SHORT BOWING SEGMENTS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
THE SURFACE LOW IS FORECAST TO TRACK SUFFICIENTLY NORTH AND EAST
TONIGHT TO DRAG A WEAK COLD FRONT OVER, AND ACROSS THE REGION ON THURSDAY.
HENCE, PRECIP CHANCES HAVE BEEN GRADUALLY DIMINISHED THROUGH THAT
TIME PERIOD, BUT NOT ELIMINATED AS PER POTENTIAL FOR NORTHWEST
FLOW SHORTWAVE IGNITION OF STORMS ALONG BAROCLINIC ZONE...BETTER
CHANCE FOR WHICH APPREARS TO BE ON FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MODEL PROJECTIONS FOR THE WEEKEND AND EARLY NEXT WEEK HAVE BEEN
PERSISTENT IN FORECASTS OF A TRANSITION TO ANOTHER EASTERN
CANADA/CONUS MID/UPPER TROUGH.  HOWEVER, QUESTIONS ON AMPLITUDE AND
AXIS PLACEMENT REMAIN. FORECAST WILL BE OF A HIGHER AMPLITUDE
TROUGH AND WESTWARD PLACEMENT OF THE TROUGH AXIS TO...A DRIER AND
COOLER SCENARIO FOR THE UPPER OHIO REGION FOLLOWING PASSAGE OF THE
SATURDAY COLD FRONT AND SUNDAY MID LEVEL TROUGH.

WILL GO WITH HPC MIDDLE OF THE ROAD FORECAST FOR EARLY NEXT WEEK.
AGREE THAT DEEP LOW OFF THE CAROLINAS BY MONDAY AND THEN MOVES
NORTHWEST SEEMS A BIT EXTREME FOR LATE JUNE...MAY BE EVEN A BIT
EXTREME FOR MID FEBRUARY. WITH THI IN MIND WILL KEEP FORECAST DRY
THROUGH DAY 7.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
MVFR AND ISOLATED IFR CONDTIONS CONTINUED FOR MOST AREA PORTS INTO
THE AFTERNOON AS LOW PRESSURE OVER OHIO CONTINUES TO PUSH A WARM
FRONT OVER THE REGION.

CONDITIONS ARE EXPECTED TO IMPROVE TO VFR AS THE DAY PROGRESSES,
BUT AFTERNOON THUNDERSTORM POTENTIAL WILL HAVE TO BE CONSIDERED BY AVIATORS.

HIGH PRESSURE BUILDING OVER THE UPPER OHIO LATE TONIGHT AND
THURSDAY WILL END THE SHOWERS, BUT THE MOIST SURFACE LAYER MAY
HOLD MVFR/IFR STRATUS AND FOG FOR THE EARLY MORNING HOURS OF
THURSDAY. ADDITIONAL LOW PRESSURE SYSTEM PASSAGES FRIDAY INTO
SUNDAY WILL YIELD ADDITIONAL MVFR TO IFR EPISODES WITH SCATTERED
SHOWERS AND THUNDERSTORMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15
Hazardous weather outlook, Jun 17, 3:07 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
407 PM EDT WED JUN 17 2009

OHZ039-040-048>050-057>059-068-069-PAZ029-031-032-WVZ001>004-012-
021>023-041-182015-
TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
407 PM EDT WED JUN 17 2009

...TORNADO WATCH 442 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING.
WHILE THE PRIMARY SEVERE THREAT WILL COME FROM DAMAGING
THUNDERSTORM WINDS...LARGE HAIL AND AN ISOLATED TORNADO ARE
POSSIBLE WEATHER HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THURSDAY
AND FRIDAY...WITH DAMAGING WIND STILL THE PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ041-PAZ007-013-014-020>023-030-182015-
GARRETT-COLUMBIANA-MERCER-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WESTMORELAND-
407 PM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING WITH THE PRIMARY SEVERE THREAT COMING FROM DAMAGING
THUNDERSTORM WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY WITH
DAMAGING WIND AS THE PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ008-009-015-016-182015-
VENANGO-FOREST-CLARION-JEFFERSON PA-
407 PM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY WITH
DAMAGING WIND AS THE PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

15

In the hours before

Special weather statement, Jun 17, 12:37 PM EST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
137 PM EDT WED JUN 17 2009

PAZ023-030-032-172045-
INDIANA-WESTMORELAND-FAYETTE-
INCLUDING THE CITIES OF...INDIANA...GREENSBURG...NEW KENSINGTON...
JEANNETTE...LATROBE...MONESSEN...UNIONTOWN...CONNELLSVILLE...
OHIOPYLE
137 PM EDT WED JUN 17 2009

...GUSTY DOWNSLOPE WIND...

SOUTHEAST WIND WILL CONTINUE TO DOWNSLOPE OFF THE RIDGES THIS
AFTERNOON AS A LOW PRESSURE SYSTEM CROSSES THE AREA. WIND GUSTS OF
30 TO 40 MPH MAY BE EXPECTED. WIND GUSTS OF THIS MAGNITUDE IS
SUFFICIENT TO CAUSE MINOR DAMAGE OR DOWN ROTTED AND POORLY ROOTED TREES.

MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...SHOULD BE
ALERT FOR CROSS GUSTS.

15

The radar

The Pittsburgh radar (KPBZ), 84 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 6 flash flood, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Venango

When
June 17, 4:45 PM EST
Where
Venango County, 0.52 mi E of Emlenton Station
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.180, -79.710

Law enforcement reported trees down in Emlenton.

Thunderstorm Wind, Beaver

When
June 17, 5:30 PM EST
Where
Beaver County, 1.26 mi WSW of West Aliquippa
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
40.620, -80.250

Law enforcement reported trees and power lines down in Beaver.

Hail, Allegheny

When
June 17, 5:47 PM EST
Where
Allegheny County, 1 mi E of Crafton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.431, -80.011

Thunderstorm Wind, Venango

When
June 17, 7:00 PM EST
Where
Venango County, 0.86 mi SE of Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.390, -79.840

Law enforcement reported trees down near Franklin.

Hail, Westmoreland

When
June 17, 7:15 PM EST
Where
Westmoreland County, 0.87 mi NE of Greensburg
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.310, -79.540

Thunderstorm Wind, Westmoreland

When
June 17, 7:15 PM EST
Where
Westmoreland County, 0.87 mi NE of Greensburg
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Amateur Radio
Coordinates
40.310, -79.540

Amateur radio reported trees down in Greensburg.

Thunderstorm Wind, Allegheny

When
June 17, 7:15 PM EST
Where
Allegheny County, 1.08 mi E of Crafton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.431, -80.010

A trained spotter reported an estimated wind gust to 60 MPH on Mount Washington.

Hail, Westmoreland

When
June 17, 7:20 PM EST
Where
Westmoreland County, 0.69 mi S of Loyalhanna
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.310, -79.380

Flash Flood, Westmoreland

When
June 17, 7:22 PM EST to June 18, 12:30 AM EST
Where
Westmoreland County, Murrysville to New Derry
Cause
Heavy Rain
Property damage
$9.0 million
Reported by
Emergency Manager
Coordinates
40.430, -79.700

Emergency management reported widespread flash flooding across much of western amd central Westmorland county from Murrysville to Greensburg and Mount Pleasant. At least 1,192 buildings were affected, with 136 having major damage and 11 buildings destroyed. Damages were estimated to be around 9 million dollars. Most major roadways had flooding and some were closed well after the water receded to clear debris. The hardest hit areas from Murrysville to Greensburg had rainfall of over 4 inches in 3 hours.

Flash Flood, Allegheny

When
June 17, 7:30 PM EST to June 18, 1:30 AM EST
Where
Allegheny County, 0.69 mi N of Option to 0.64 mi SSW of Liberty
Cause
Heavy Rain
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
40.440, -79.980

Emergency management reported flash flooding over Allegheny county from the eastern sections of downtown Pittsburgh to Monroeville and areas to the Westmoreland county line. 29 people were trapped in cars, and Emergency Medical Services crews rescued 14 of them. 70 to 80 people were evacuated from about 30 homes in the hardest hit Turtle Creek area. 3 to 4 inches of rain fell across the area in about 3 hours. Allegheny county reported 1,658 buildings were damaged due to flash flooding. Most major roadways were flooded with several closed for hours to remove debris. The estimated damage to both public infrastructure and private buildings is estimated between 8 and 10 million dollars.

Flash Flood, Beaver

When
June 17, 8:20 PM EST to 10:15 PM EST
Where
Beaver County, 1.26 mi WSW of West Aliquippa to 0.54 mi NNE of Davidson Hgts
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.620, -80.250

Emergency management reported Kennedy BLVD and Franklin AVE in Aliquippa closed due to flash flooding.

Flash Flood, Beaver

When
June 17, 8:20 PM EST to 10:15 PM EST
Where
Beaver County, 0.95 mi E of Independence to 0.99 mi E of Independence
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.570, -80.302

Emergency management reported Independence RD closed due to flash flooding.

Flash Flood, Beaver

When
June 17, 8:20 PM EST to 10:15 PM EST
Where
Beaver County, 0.24 mi NNE of South Hgts to 0.35 mi NE of South Hgts
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.583, -80.229

Emergency management reported 4TH Street near Route 65 closed due to flash flooding.

Hail, Fayette

When
June 17, 8:20 PM EST
Where
Fayette County, 1.06 mi W of Moyer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.050, -79.590

Hail, Westmoreland

When
June 17, 8:20 PM EST
Where
Westmoreland County, 1.58 mi W of Kecksburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.180, -79.500

Thunderstorm Wind, Fayette

When
June 17, 9:30 PM EST
Where
Fayette County, 0.69 mi S of Vanderbilt
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.020, -79.670

Law enforcement reported trees down northwest of Dunbar.

Flash Flood, Fayette

When
June 17, 10:15 PM EST to June 18, 1:30 AM EST
Where
Fayette County, 0.59 mi WNW of Bowest Jct to 0.4 mi WNW of Bowest Jct
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
39.984, -79.610

Emergency management reported roads and homes flooded throughout Dunbar Township due to flash flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178319, 178320, 178313, 178324, 178314, 178322, 178323, 178316, 178297, 178303, 178306, 178307, 178310, 178318, 178321, 178325, 178312.